Suicide Warnings Approved for Epilepsy DrugsMay 6, 2009 | Parker Waichman LLP
Federal regulators have approved new suicide warnings for more than two dozen epilepsy drugs. The Food & Drug Administration (FDA) had ordered the label update last December, when it issued a public-health advisory regarding the association between epilepsy drugs and suicidal thoughts and behavior.
The new suicide warnings will appear on the labeling of Carbatrol, Celontin, Depakene, Depakote ER, Depakote sprinkles, Depakote tablets, Dilantin, Equetro, Felbatol, Gabitril, Keppra, Keppra XR, Klonopin, Lamictal, Lyrica, Mysoline, Neurontin, Peganone, Stavzor, Tegretol, Tegretol XR, Topamax, Tranxene, Tridione, Trileptal, Zarontin, Zonegran, as well as their generic equivalents, the FDA said.
In addition to epilepsy, some of these drugs are used to treat psychiatric disorders, migraine headaches and other conditions.
As we reported in December, the new warnings resulted from the FDA's review of 199 clinical trials of 11 antiepileptic drugs which showed that patients receiving antiepileptic drugs had almost twice the risk of suicidal behavior or thoughts (0.43 percent) compared to patients receiving a placebo (0.24 percent). This difference was about one additional case of suicidal thoughts or behaviors for every 500 patients treated with antiepileptic drugs instead of placebo, the agency said.
Since December, the agency has been working with drug makers to determine the appropriate labeling. The revised labels were approved on April 23, the FDA said.
In addition to the revised labels, new comprehensive Medication Guides have been approved for Lamictal, Lyrica, Topamax, Zonegran and Keppra. The FDA said comprehensive Medication Guides are being developed for the other drugs and should be available by the end of 2009.
According to the FDA, if suicidal thoughts or behavior emerges in patient during treatment with any of the affected epilepsy drugs, prescribers should consider whether these symptoms may be related to the illness being treated. All patients who currently are taking or starting on any antiepileptic drug for any indication should be monitored for notable changes in behavior that could indicate the emergence or worsening of suicidal thoughts or behavior or depression.